Jump to content

Should I Try To Take Florinef Instead Of An Ssri?


abbyw
 Share

Recommended Posts

Hi,

I am a self-diagnosed POTsie, My doctor has basically gone along with whatever research I brought her. We tried an SSRI and were pretty successful, other than the side effects.

Is there a reason to try Florinef before trying an SSRI? Did I come on too heavy for a first try? Is one med more effective or less dangerous than another?

Thanks,

Abby

Link to comment
Share on other sites

Abby I am not sure how to interpret the fact that you were successful with the ssri other than the side effects. Did yiu see an improvement in your symptoms? For me the side effects were unbearable and I saw no improvement whatsoever in my well-being so I stopped taking citalopram after 1 week. I was on florinef at that time and still am.

You have to keep in mind though that everyone reacts differently to meds in terms of both the benefits and the side effects.

The best person to guide you towards a treatment that helps is a POTS specialist, or your doctor if s/he is willing to learn.

To be honest, I read a lot of research and even the medical community has a difficult time reaching a consensus in terms of the best treatment plan for POTS - there is no one size fits all. Possibly because POTS can have so many underlying causes, plus there are several varieties of POTS, so picking a research article out of the hundreds (maybe thousands) that have been published is quite random in my opinion.

We can't give medical advice on this forum, and i am in no position to do so, therefore I can't say whether you're doing the right thing or not.

If I were you I'd try to see a specialist, or at least have your dr get some guidance from a POTS specialist - particularly since you say you're a self-diagnosed POTS-ie.

Best of luck,

Alex

Link to comment
Share on other sites

Thanks, Alex. Obviously, I realize that having a POTS specialist is imperative. Unfortunately, I live overseas, and the only POTS specialist in the country brushed me off as having anxiety after do a poor man's ttt when I had already been on the SSRI for 5 weeks. I can't take that diagnosis seriously.

My doctor, who is very nice, admits that she knows nothing about POTS. She thought that my symptoms were anxiety. Someone else mentioned Orthostatic Hypotension to me which led me to info about POTS. I showed her an article about POTS by Dr. Grubb, and tested my pulse sitting and standing, and saw my pulse rate jump. Looking at Grubb's article, she decided to start with an SSRI, because she (as a GP) was still thinking anxiety.

The SSRI got rid of almost all of my POTS symptoms. As you said, the first few weeks were awful, but somehow I pulled through (or moaned, groaned, and slept through). Then, after 6 weeks, I was almost back to normal. However, I have gained 22 pounds in 10 months, and suffered from insomnia, night sweats, and fatigue.

I don't know how she could contact a POTS specialist in the States, and if they would welcome that type of correspondence.

That is why I have been doing my own research. When I first started meds, I was feeling so ill, i thought that I wouldn't care about weight gain. But it hasn't stopped! I do not want to keep getting bigger and bigger and bigger and........

So, now I was trying to look into other options. But I know nothing about florinef other than that it is a steroid.

Hence, my post.

Thanks again,

Abby

Link to comment
Share on other sites

I hear you Abby, and i'm sorry about the situation you are in.

to be honest, if you could find the email addresses of several POTS specialists and write to as many as possible, maybe someone will get back to you, or your dr if she is willing to do that for you. I'd say you have nothing to lose and a whole lot to gain if you can find a compassionate doctor willing to help. Worst case scenario you won't get any answers. It is definitely worth a try if you ask me. As a starting point you can go to dinet's list of physicians.

my experience with the SSRI was different than yours - I did not sleep almost at all for 1 week, and i had constant, horrible adrenaline surges (i think that's what those were) and bp spikes. Everything subsided shortly after I stopped taking it.

I hope this helps.

I'll keep my fingers crossed for you.

Alex

Link to comment
Share on other sites

Hi Abby,

This MD does phone consults. She is one of the physicians on the "changes: Living with postural orthostatic tachycardia syndrome" video (see you tube). Maybe your GP would also be willing to watch this video. Good Luck.

Svetlana Blitshteyn, MD

835 Hopkins Road

Williamsville, NY 14221

716-531-4598

http://drblitshteyn.com/

Dr. Blitshteyn specializes in autonomic disorders, headache medicine and general neurology. She is highly recommended.

.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...